Alert archive / Louisiana / Flash Flood Watches in 2018
Flash Flood Watch 2, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood watch at Feb 10, 2018, 4:29 PM CST for 8 parishes in Louisiana. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2018, 4:29 PM CST (22:29 UTC)
- Expired
- Feb 10, 2018, 9:55 PM CST
- In force
- 5 hr
- Issued by
- NWS Lake Charles, LA
- Flood severity
- None
Counties Allen Parish, LA, Avoyelles Parish, LA, Cameron Parish, LA, Evangeline Parish, LA, Lafayette Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA
The radar
The Ft Polk radar (KPOE), 91 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
514 WGUS64 KLCH 102229 FFALCH URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Lake Charles LA 429 PM CST Sat Feb 10 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... .Rains continue to train across southern Louisiana with additional two to four inches possible tonight. The ground is completely saturated and additional rainfall will flow into low lying areas and bayous. LAZ028-029-031>033-041>045-052>055-073-074-110630- /O.NEW.KLCH.FF.A.0002.180210T2229Z-180211T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rapides-Avoyelles-Allen-Evangeline-St. Landry-Calcasieu- Jefferson Davis-Acadia-Lafayette-Upper St. Martin-Vermilion- Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Including the cities of Alexandria, Pineville, Effie, Marksville, Bunkie, Cottonport, Simmesport, Mansura, Oakdale, Kinder, Ville Platte, Beaver, St. Landry, Mamou, Reddell, Lawtell, Opelousas, Eunice, Lake Charles, Sulphur, Hathaway, Jennings, Topsy, Roanoke, Welsh, Lake Arthur, Crowley, Rayne, Branch, Church Point, Richard, Lafayette, Breaux Bridge, Cade, St. Martinville, Abbeville, Intracoastal City, Meaux, Forked Island, Kaplan, New Iberia, Morgan City, Burns Point, Centerville, Franklin, Patterson, Berwick, Bayou Vista, Stephensville, Hackberry, Johnson Bayou, Grand Lake, Klondike, Cameron, Creole, Grand Chenier, and Rutherford Beach 429 PM CST Sat Feb 10 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Lake Charles has issued a * Flash Flood Watch for portions of central Louisiana, south central Louisiana, and southwest Louisiana, including the following areas, in central Louisiana, Avoyelles, Evangeline, Rapides, and St. Landry. In south central Louisiana, Iberia, Lafayette, Lower St. Martin, St. Mary, and Upper St. Martin. In southwest Louisiana, Acadia, Allen, Calcasieu, East Cameron, Jefferson Davis, Vermilion, and West Cameron. * Through late tonight * Two to three inches of rainfall with additional two to four inches possible. * Flooding of low lying areas and bayous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ K. Kuyper
1 follow-up statement
704 WGUS64 KLCH 110355 FFALCH Flood Watch National Weather Service Lake Charles LA 955 PM CST Sat Feb 10 2018 LAZ028-029-031>033-041>045-052>055-073-074-110500- /O.CAN.KLCH.FF.A.0002.000000T0000Z-180211T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rapides-Avoyelles-Allen-Evangeline-St. Landry-Calcasieu- Jefferson Davis-Acadia-Lafayette-Upper St. Martin-Vermilion- Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Including the cities of Alexandria, Pineville, Effie, Marksville, Bunkie, Cottonport, Simmesport, Mansura, Oakdale, Kinder, Ville Platte, Beaver, St. Landry, Mamou, Reddell, Lawtell, Opelousas, Eunice, Lake Charles, Sulphur, Hathaway, Jennings, Topsy, Roanoke, Welsh, Lake Arthur, Crowley, Rayne, Branch, Church Point, Richard, Lafayette, Breaux Bridge, Cade, St. Martinville, Abbeville, Intracoastal City, Meaux, Forked Island, Kaplan, New Iberia, Morgan City, Burns Point, Centerville, Franklin, Patterson, Berwick, Bayou Vista, Stephensville, Hackberry, Johnson Bayou, Grand Lake, Klondike, Cameron, Creole, Grand Chenier, and Rutherford Beach 955 PM CST Sat Feb 10 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Louisiana, south central Louisiana, and southwest Louisiana has been cancelled. Areas of rain with embedded heavier showers and thunderstorms will continue to be possible the rest of the night. The risk of this additional rainfall causing widespread or significant flooding has diminished, though this activity could result in localized minor flooding in low lying or urban areas. $$ 13
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood watch went out at Feb 10, 12:00 PM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Feb 10, 12:00 PM CST, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1200 PM CST Sat Feb 10 2018 .AVIATION... Line of storms extends from southern Vernon parish south into the gulf... offshore of Sabine Pass...line is pushing east. The line will lower ceilings and visibility. Cloud to ground lightning will accompany the line. The ceiling will vary from OVC003 to OVC025 acrs srn La. Drier air is beginning to push into se Tx w/ rain chances falling at this time and VSBY improving and ceilings improving... expected flight conditions to vary from IFR to VFR. && .PREV DISCUSSION... /issued 937 AM CST Sat Feb 10 2018/ UPDATE... Radar still indicating lots of rain over the area this morning Rains to continue into the afternoon and evening hours. Current zones are fine. PREV DISCUSSION... /issued 534 AM CST Sat Feb 10 2018/ DISCUSSION... For the 10/12Z TAF Issuance. AVIATION... Forecast area is on the warm and very moist side of a frontal boundary. Meanwhile, an upper level disturbance in the southern stream will move out of east Texas and across the region. The disturbance combining with the moist air mass will produce widespread shower activity with a few thunderstorms. The mix of moderate to heavy rainfall from the showers...sea fog moving in from the Gulf...and very low cloud decks...will make for LIFR/IFR conditions throughout the day. Widespread shower activity will end west to east during the afternoon hours. However, cold frontal boundary will not push into the forecast area until the very end of the TAF period. Therefore, IFR/LIFR conditions from very low clouds, patchy fog, and scattered showers, will persist through the end of the forecast period. Rua PREV DISCUSSION... /issued 417 AM CST Sat Feb 10 2018/ DISCUSSION... Short Term (Today through Sunday) A wet start to the weekend is expected across SE Texas and SW Louisiana today as an upper level trough progresses across the region. The 00Z KLCH upper air sounding recorded a PWAT value of 1.71" which, while not being a daily record, is above the average maximum for early-to- mid February of 1.60" per the SPC Climatology. In addition to the abundant deep layer moisture, a tall, skinny CAPE profile and warm cloud depth around 3km indicate an environment that will support efficient rainfall production. Coverage of showers and thunderstorms is expected to increase from west to east throughout the day as forcing for ascent increases across the region. Showers and a few thunderstorms will remain likely through late this evening before a surface cold front moves through the region early Sunday morning. However, the shallow nature of the cold front will allow for overrunning precipitation to linger through the afternoon on Sunday into Sunday night. Overall, widespread rainfall amounts of 2-3 inches, with isolated pockets of 4 inches or more possible, through Monday morning. Soil moisture across the area is running around 70% and the latest 1HR/3HR flash flood guidance are both generally around 2-4 inches. While rainfall may be heavy at times, these factors combined with the duration of rainfall should limit the threat of flooding across the region. Therefore, WPC is now only highlighting the area in a Marginal Risk of flooding rainfall today. This should translate to the main threat of flooding being limited to streets and poor drainage areas. Across the far southeastern portions of the CWA, limited coverage of showers early in the day along with a few breaks in cloud cover could allow for some weak surface based instability to developed. The combination of 500-750 J/kg of SBCAPE and 0-6 km shear around 30 knots could support one or two more organized storms ahead of the cold front. The primary threat of any strong to marginally severe storm that can develop will be damaging winds. Long Term (Monday through Friday) Upper level ridging is expected to develop in advance of a trough digging into the western CONUS by the middle of next week. The associated surface high pressure will result in return flow that will usher increased deep layer moisture back into the region. While there will be a slight chance for showers each day, the good news is that the latest model guidance is indicating a better chance of dry conditions for outdoor activities on Lundi Gras, Fat Tuesday, Ash Wednesday, Valentines Day, Singles Awareness Day, National Plum Pudding Day, and any other day that may be celebrated during the early-to-middle part of next week. Temperatures are expected to be above average during this time range with highs ranging from the mid 60s/low 70s on Tuesday to the mid 70s by Thursday and Friday. MARINE... Onshore flow ushering warm, moist air over the cooler coastal waters has resulting in the development of sea fog this morning. While dense sea fog is only expected through mid-morning, patchy sea fog will likely continue through late tonight into early tomorrow morning when a cold front will move through the coastal waters. Showers and a few thunderstorms are expected across the coastal waters today through Sunday ahead of the cold front. A moderate to strong offshore is expected to develop behind the front and a Small Craft Advisory will likely be needed for the waters west of Intracoastal City from Sunday afternoon through Monday morning. Offshore flow will continue Tuesday before high pressure begins to build over the eastern Gulf of Mexico resulting in the redevelopment of onshore flow. Light onshore flow will then continue into next weekend. && .PRELIMINARY POINT TEMPS/POPS... AEX 52 53 41 52 / 70 50 40 20 LCH 60 61 46 56 / 80 50 40 20 LFT 64 67 48 57 / 80 70 50 30 BPT 56 57 44 57 / 70 50 40 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && AVIATION...19
Hazardous weather outlook, Feb 10, 4:00 PM CST, 29 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 400 PM CST Sat Feb 10 2018 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 112200- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 400 PM CST Sat Feb 10 2018 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...This Afternoon and Tonight Flash Flood watch for portions of southern Louisiana. Rains continue to train across southern Louisiana this afternoon. Radar is indicating one to three inches has fallen. With the ground completely saturated additional rains will run off into low lying areas and bayous. An additional two to four will be possible through sunrise on Sunday. A cold front around sunrise tomorrow will finally drive the rains off to the east. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rains ending on Monday. .SPOTTER INFORMATION STATEMENT... GMZ430-432-435-450-452-455-470-472-475-112200- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 400 PM CST Sat Feb 10 2018 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...This Afternoon and Tonight Areas of sea fog will reduce visibility to one mile and result in navigating hazardous tonight. Chances for showers and thunderstorms over the coastal waters will continue through tonight. Some storms will be capable of producing gusty winds and cloud to water lightning strikes. .DAYS TWO THROUGH SEVEN...Sunday through Friday Moderate to strong offshore flow is expected to develop in the wake of a cold front Sunday. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Feb 10, 11:08 AM CST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1108 AM CST SAT FEB 10 2018
LAZ041-073-074-101800-
West Cameron LA-Calcasieu LA-East Cameron LA-
1108 AM CST SAT FEB 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON AND
CALCASIEU PARISHES UNTIL NOON CST...
At 1108 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Vinton to 7 miles northwest of Hackberry
to 7 miles east of Sabine Pass. Movement was northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lake Charles, Sulphur, Westlake, Vinton, Iowa, Grand Lake, Lake
Charles Regional Airport, Starks, Moss Bluff, Sabine National
Wildlife, Carlyss, Lunita, Hacketts Corner, Buhler, Heberts Marina,
Lebleu Settlement, Gillis, Edgerly, Hackberry and Sweet Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2982 9380 3004 9369 3034 9370 3041 9339
3038 9303 3026 9303 3026 9300 3016 9300
3015 9296 2984 9321 2984 9333 2986 9324
3005 9329 3005 9333 2985 9335 2987 9335
2988 9340 2986 9344 2984 9340 2983 9340
TIME...MOT...LOC 1708Z 246DEG 32KT 3025 9358 3006 9352 2974 9378
TinglerThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 3:32 AM CST | Marine Dense Fog Advisory | LCH | 5 hr | |
| Feb 10, 10:34 AM CST | Special Marine Warning | LCH | 26 min | |
| Feb 10, 10:43 AM CST | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 22 min |
| Feb 10, 11:08 AM CST | Special Weather Statement | LCH | Calcasieu | 52 min |
| Feb 10, 11:12 AM CST | Special Marine Warning | LCH | 63 min | |
| Feb 10, 1:33 PM CST | Areal Flood Advisory | LCH | Calcasieu | 3 hr |
| Feb 10, 2:48 PM CST | Areal Flood Advisory | LCH | Acadia, Calcasieu, Jefferson Davis | 3 hr |
| Feb 10, 2:52 PM CST | Areal Flood Advisory | LCH | Avoyelles, Evangeline, Rapides | 3 hr |
| Feb 10, 3:50 PM CST | Areal Flood Advisory | LCH | Calcasieu | 3 hr |
Nearby
Flash Flood Watches in Louisiana, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.